(While Scott takes a summer break from blogging, here’s a slightly refreshed older post that may be new to many:)
Allergies are taken seriously by health professionals. As a pharmacist, when I’m dispensing a medication, it’s my responsibility to ensure that the medication is safe and appropriate for the patient. Asking about allergies is a mandatory question for every new patient, and it’s essential to double-check allergy status when drugs like antibiotics are prescribed, as reported allergies are common. Penicillin is one of the oldest antibiotics still in use despite widespread bacterial resistance. Multiple versions of penicillin (like the amoxicillin pictured above) have been developed to change its effectiveness, or improve its tolerability. And other classes of antibiotics (e.g., cephalosporins) share some chemical/structural features with penicillin. Collectively, these antibiotics are widely used for both routine and serious bacterial infections. Unfortunately, allergies to penicillin are commonly reported. Statistically, one in ten of you reading this post may believe that you’re allergic to penicillin. Yet the actual incidence of anaphylaxis (a serious allergic reaction) to penicillin is estimated to be only 1 to 5 per 10,000. So why do so many people believe they’re allergic to penicillin? Much of it comes down to how we define “allergy.”
Adverse events, reactions, and allergies
There are a number of confounders when it comes to evaluating allergies. A big one is terminology. While different groups vary in their definitions, the term “adverse drug event” typically means that an undesirable event has occurred, but isn’t causally linked to the consumption of a drug. In contrast, “adverse drug reaction” is usually reserved to where a causal link to the drug has been established, or is fairly certain. Adverse drug reactions can occur under completely normal use of a drug. And they’re not uncommon, as I’ve pointed out before. An allergic reaction to a drug is an adverse drug reaction that is mediated by an immune response. If there is no immune response, it’s not an allergic reaction. So if you take codeine or morphine and it makes you drowsy and constipated, that’s not an allergic reaction—that’s an effect of the drug. Erythromycin (and drugs of this type) commonly causes stomach upset, so if you vomit, that’s not an allergy either. So, to sum:
Within that box of adverse reactions we’re calling “drug allergies” there are a number of methods of classifying the different immune responses. The most common way is to split events into immunoglobulin E (IgE)–mediated (immediate) reactions, or non–IgE-mediated (delayed) hypersensitivity reactions. The IgE-mediated reactions are the ones we might immediately think of when we hear “penicillin allergy”: flushing, itchy skin, wheezing, vomiting, throat swelling, and even anaphylaxis. These reactions can occur immediately to a few hours after a dose. The non-IgE-mediated reactions are delayed, and can be mild or severe, ranging from serum sickness to the horrific (but fortunately rare) Stevens-Johnson syndrome.
Skin rashes (morbilliform eruptions) are non-IgE reactions commonly reported with penicillin therapy, though their relationship to the penicillin itself isn’t clear. Rashes that appears several days after starting therapy (or even after finishing a course of antibiotics) may be due to a poorly-understood relationship between the antibiotic and any concurrent viral infection. These rashes are not itchy. With subsequent exposure to penicillin (or a related drug) the rash can reappear. These types of reactions do not mean that one cannot receive penicillin again, however.
It’s the structure of the penicillin molecule itself that triggers allergic reactions. Both the “parent” drug and any iterations created through metabolism can induce allergic responses. Analogs of penicillin, with different molecular side chains, can trigger selective sensitivity in some. So one could have an allergic reaction to amoxicillin or ampicillin, but be able to tolerate penicillin.
Testing for allergies can be important
Determining if you’re actually allergic to penicillin is important to sort out, as not all reactions mean penicillin cannot be administered again. Skin testing is the standard for testing for IgE-mediated allergies, and needs to be performed under medical supervision, usually by allergy specialists, in settings where access to resuscitation medication is available. Given the unreliability of memory, skin testing is the standard when there’s any doubt at all about the type of prior reaction. Skin testing is the best method of testing for anaphylaxis allergies to penicillin, and is best performed when you don’t currently need antibiotics. In cases of the severe non-Ig-E type reactions, there’s no rechallenge attempted, and those patients should never receive penicillins again.
So if you think you’re allergic to penicillin, but are not certain of the type of allergy you have, testing is something worth thinking about, and discussing with a health care professional. Without it, you’re setting yourself up for a lifetime of risk and consequences of the avoidance of penicillin. People considered penicillin-allergic will typically receive more broad-spectrum antibiotics, which may have more side effects, be more expensive, and in some situations, less effective. And given IgE-mediated allergy can wane over time, even significant childhood reactions may not manifest as adult allergies—but only testing can determine this for certain.
Formal evaluations of penicillin allergies support this approach. A paper in the Journal of Allergy and Clinical Immunology describes a prospective evaluation of children that presented to an emergency room with a delayed-onset rash from penicillin. Eighty-eight children were enrolled over two years. At the time of enrollment, they were screened for viruses. Each child returned to the hospital two months after their initial visit, where they underwent skin (patch and intradermal) as well as blood evaluations for allergy. They all had an oral challenge with the original antibiotic, too. After evaluation, none had a positive skin test, 11 children (12.5%) had an intradermal reaction, and only six (6.8%) had the rash recur after an oral challenge. Within the group that had a positive oral challenge, two had intradermal-negative, and one was intradermal-positive. Most of the children had tested positive for viral infections, too.
The authors concluded that penicillin allergies are overdiagnosed, and viral infections may be a factor leading to rashes and over-diagnosis. The authors recommended oral challenges, rather than skin, intradermal, or blood tests for all children that develop delayed-onset rashes during treatment with penicillins.
Conclusion: Penicillin allergy is less common than people think
While penicillin allergies can be real, and can be serious, only a small percentage of people that consider themselves allergic actually cannot receive penicillin. Avoiding penicillin can mean using antibiotic alternatives that are less effective, more expensive, and have greater side effects. For this reason, confirming a penicillin allergy with a physician is warranted—before an antibiotic is needed. After all, unless it’s necessary, you don’t want to end up with Mark Crislip standing over your hospital bed, being asked what his second choice of antibiotic is going to be.